Risks of Dianette


Combined Contraceptive Pill »

The risks of Dianette are consistent in those of other combined contraceptive pills. Although it is rare, there are a number of associations with blood clots and some forms of cancer and the pill. If you are on the pill for a long period of time, there is a chance that the pill will increase the risk of you having blood clotting problems or some cancers. However, it is a very slight increase and as long as you are healthy, it is very unlikely you will experience these risks.

Blood clots and Dianette

The pill can increase your chance of having a blood clot because the hormones in Dianette, mainly oestrogen, can cause your blood to clot together more often. There is a very slight chance that the pill could cause one of these blood clots to form and sometimes they can be life threatening.

If a blood clot forms in the veins in your legs, it is called deep vein thrombosis. You will feel sharp pains inside your leg if one has occurred and this type of blood clot becomes serious if it breaks off and travels around the body to the lungs, causing a pulmonary embolism.

If a blood clot forms in the vessels that supply the heart, it can cut off the blood supply that the organ needs, causing you to experience a heart attack. Similarly, if the blood gets cut off from the brain, you can have a stroke. These two outcomes are very unlikely in young healthy women who are on the pill.

However, there are a number of factors that increase your risk of having a blood clot if you are using the pill. The pill slightly increases your risk of blood clot formation but this risk will be increased if you are immobile for a long period of time, smoke, are overweight, have high blood pressure, have heart problems, have polycistronic ovary syndrome or have blood disorders. Therefore, when you are prescribed the pill, it is important to mention these factors. 

If you are worried that you have a blood clot contact your doctor immediately. Some signs that may point towards a blood clot are pains in the legs, sharp chest pain, difficulty breathing, changes in vision or sudden and severe migraines.

Dianette and cancer

Some pills are known to protect you from some types of cancer such as cervical cancer. However, it is unknown whether Dianette will cause this effect, as it is a low dose pill. There is a risk that if you take Dianette, you may get cervical cancer.

There is also an increase risk of having breast cancer if you are on the pill. You will not be suitable for Dianette if you have had or have breast cancer as it may aggravate the situation. Breast cancer does not usually occur in women under the age of 40 and the likelihood of you having breast cancer is extremely small. However, the pill does slightly increase this risk, especially if coupled with a number of factors. You are at a higher risk of breast cancer if you have a close relative who has suffered from breast cancer or if you are extremely overweight.

Check your breasts regularly and tell your doctor if you find any lumps, changes in the nipple or dimpling of the skin, as these could be indicative of breast cancer.


« Dianette and Other Medications Side Effects of Dianette »